COVID Vaccine & Cosmetic Facial Fillers

COVID Vaccine & Cosmetic Facial FillersWhile we are so relieved we finally have COVID-19 vaccines and know there is light at the end of the tunnel for this pandemic, a recent update from the Food and Drug Administration (FDA) reveals that the Moderna vaccine may raise specific dermatological concerns. The Moderna COVID-19 vaccine received authorization for emergency use in the US on December 18, 2020. After less than a month of use, unexpected side effects are being observed in recipients who have had cosmetic facial fillers

Nearly 2.7 million Americans get filler injections every year. Whether you are fighting the signs of aging by smoothing wrinkles or boosting the plumpness of your lips, you may be wondering if you should delay your COVID-19 vaccination. 

What are the risks of the COVID-19 vaccine for people with facial fillers?

Three participants in the vaccine clinical trials experienced lip or facial swelling due to dermal filler injection. Lip and facial swelling is an allergic reaction, called angioedema, where swelling occurs in the lower layers of our skin and soft tissues. Angioedema is usually harmless and may clear up within a day without treatment. However, angioedema can be life threatening if the swelling causes the tongue or throat to block airways.

Facial swelling is a rare side effect that is treatable if it doesn’t resolve on its own. Steroids and antihistamine can be used to treat such reactions. The three reported cases in the clinical trials had localized and temporary swelling. However, since swelling of the face and lips can be potentially serious, the FDA has included it in the “Related Serious Adverse Events” category.

How does the COVID-19 vaccine cause facial swelling in those with cosmetic facial fillers?

While the exact mechanism of this immune response is not yet clear, according to allergists and immunologists, it may be an inflammatory reaction. Facial fillers are a foreign substance injected into the body. Our immune system may be triggered by the COVID-19 vaccine to mistakenly identify the facial filler as a foreign body and begin a reaction against it. Some have even speculated that this reaction may be proof that the vaccine is working. Our personal genetic predisposition may also play a role in developing such reactions.

The same kind of facial swelling reactions have been seen following facial fillers with the onset of a viral infection or allergies to certain medications. It is important to know that this kind of reaction is not unique to the COVID-19 vaccine and has been reported as an adverse reaction to other vaccinations.   

Should someone with facial fillers delay receiving the COVID-19 vaccine?

It is important for anyone to know potential adverse reactions of a vaccine. Experts agree that the benefits of the vaccine far outweigh the potential risks and have concluded there is no reason to avoid facial fillers or the COVID-19 vaccine at this time. People with dermal fillers should be aware of the risk of localized facial swelling due to the Moderna COVID-19 vaccine. At the same time, it is important to understand that this reaction is rare and easily treatable. 

If you have questions or concerns regarding the COVID-19 vaccine and facial fillers, Dr. Kaplan and Adult & Pediatric Dermatology are here for you. Contact our office today at 913-469-1115 to schedule an appointment.

Adult and Pediatric Dermatology
4601 W. 109th St., Suite 116  •  Overland Park, Kansas 66211  •  913-469-1115